Morning or evening - Levothyroxine

I'm having trouble stabilising my dosage of Levothyroxine after it being stable for years and I wondered whether anyone out there had improved results by taking Levo at night as opposed to the morning. I have always taken it in the morning and I know it is supposed to be 1/2hour before eating but I don't know about you I often take my tablet, dash downstairs and grab my breakfast before getting on with the day!

I had 50, one day then 75 the next but then went 'toxic' last summer so dropped down to 50 for two days and 75 on the third. A few months again I had my review and my reading said that I needed to bumph it back to 50/75 on alternative days. I've done this now for two weeks but am staring to get the hyper symptoms, racing heart, unsettled, restless, shakey etc;

I have a good GP who always says to treat the patient not the illness so I know he would say to do what I feel is best for me regarding my dosage, which is great but wondered about dropping down to 50 a day but taking the dosage in the evening so as to get better absorption.

Any thoughts or comments would be appreciated.

Thanks

12 Replies

oldestnewest
  • Like you, after many years of stability, I became overmedicated (retired, so less stress; lost weight, so less of me; became more active, so possibly better metabolism etc) and have been finding getting the correct dosage a bit of trial and error.

    The advice is to keep your levo at least one hour away from food and coffee and 3 to 4 hours away from calcium, so if you take milk with your breakfast, you could be further inhibiting absorption of the levo. I haven't tried taking it at night as I like my hot milk for supper! If you avoid these situations then you might find 50 mcg enough because you are absorbing better. You could even try 50 mcg daily and 75 mcg once a week; a tiny change in dose can make a big difference.

    I have recently started taking it when I wake up around 4 or 5 am (and then go back to sleep!), so this gives a good gap before the morning coffee. Early days yet, but it does seem to be effective.

    Another thing - I found having a mix of Mercury Pharma and Actavis didn't help. MP seemed to give me more palpitations and light-headedness - a kind of post-tablet 'rush'. Since using Actavis only, I don't have that problem any longer.

    Good that your GP is sympathetic to your own efforts to get your dose to optimum. Has s/he done all the other usual tests i.e. iron, folate, ferritin, Vit B12, Vit D?

  • Thanks for your reply tin-lizzy it is most helpful. My GP does a yearly blood screen and recently I asked for a B12 test as my dad had B12 deficiency. It came back fine, which was a relief.

    I took redundancy last year and now seem to spend my time worrying about my health! Never really worried about it until now. More time to think I guess.

  • I am sure you've seen people's posts on the forum saying that B12 needs to be quite high and not just within the 'normal range' - suggested figures vary but I think over 500 is good. Last time mine was tested it was nearly 600 pg/mL. Hope you work out what is best for you - it can take quite a while!

  • Thank you. I didn't realise this as I'm quite new to this group. I'll get my levels when I next go. I will persevere

  • I was very interested to read your comment about not mixing MP and Actavis. I was on alternate doses of 75/100mcg and so had to have 25mcg MP and they really didn't agree with me. I am now on 100mcg Actavis and wondering if I am going a bit hyper, must be all the lovely sunshine doing me a power of good. I have already decided I will ask my GP for a prescription of 2 packs of 50mcg Actavis, so that I can cut a pill in half if I need 75mcg dose. I always take my meds at night, can't wait for breakfast!

  • Hi, yes that's what I do. There was an MHRA recommendation not to mix brands but doctors and pharmacists don't seem to know. I suppose not everyone has the problem!

  • hi i know lots on here take it at night but i tried it recently and found i was waking much more at night and having wierd dreams and i was much more tired during the day i kept having to lay down.......worth a try but just be aware it doesnt suit everyone xx

  • I don't sleep very well anyway so wouldn't want to risk it I don't think. I'll stick with the early mornings I think

  • I have always taken mine at bed-time. Before being diagnosed my sleep had often been disrupted - I'd wake after a while and be unable to fall back to sleep for hours.

    One of the first definite improvements I found was sleep - I'd fall asleep more easily, stay asleep better, and wake up more refreshed. And I think that is still the case.

    There are many opinions here:

    healthunlocked.com/thyroidu...

    Rod

  • Thanks Rod, I'll give them a look.

    Been awake since 3.30am feeling restless and racing heart. Need to reduce my dosage so will call the GP today.

  • I'm on levothyroxine only and changed from morning to bed-time dosing. I eat nothing after 10pm and go to bed about midnight (I try to go to bed the same day I get up!) It certainly makes life faster in the mornings - I can rise and eat immediately - and it doesn't keep me awake at night. Good Luck.

  • Thank you lucky legs. I think I'm going to try taking it in the evening and see how I go

You may also like...